Foundationalism with infinite regresses of probabilistic support

Synthese 195 (9):3899-3917 (2018)
Download Edit this record How to cite View on PhilPapers
Abstract
There is a long-standing debate in epistemology on the structure of justification. Some recent work in formal epistemology promises to shed some new light on that debate. I have in mind here some recent work by David Atkinson and Jeanne Peijnenburg, hereafter “A&P”, on infinite regresses of probabilistic support. A&P show that there are probability distributions defined over an infinite set of propositions {\ such that \ is probabilistically supported by \ for all i and \ has a high probability. Let this result be “APR”. A&P oftentimes write as though they believe that APR runs counter to foundationalism. This makes sense, since there is some prima facie plausibility in the idea that APR runs counter to foundationalism, and since some prominent foundationalists argue for theses inconsistent with APR. I argue, though, that in fact APR does not run counter to foundationalism. I further argue that there is a place in foundationalism for infinite regresses of probabilistic support.
Reprint years
2018
PhilPapers/Archive ID
ROCFWI
Upload history
Archival date: 2017-03-02
View other versions
Added to PP index
2016-12-22

Total views
118 ( #35,174 of 55,935 )

Recent downloads (6 months)
21 ( #33,947 of 55,935 )

How can I increase my downloads?

Downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.